Alert archive / South Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 41, NWS Greenville-Spartanburg, SC

February 4, 1998Abbeville County, Greenwood County, South Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 4, 1998, 11:20 AM EST for Abbeville County, Greenwood County, South Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 1998, 11:20 AM EST (16:20 UTC)
Expired
Feb 4, 1998, 4:00 PM EST
In force
5 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Abbeville County, SC, Greenwood County, SC

The radar

The Greer radar (KGSP), 78 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1998-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1998-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 041621
FFWGSP
SCC001-047-042100-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1120 AM EST WED FEB 4 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  400 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...ABBEVILLE COUNTY...GREENWOOD COUNTY
 
HEAVY RAINFALL HAS RETURNED TO ABBEVILLE AND GREENWOOD COUNTIES. ROAD
CLOSURES HAVE BEGUN AND WATER LEVELS ARE RISING. HEAVY RAINFALL WILL
CONTINUE THROUGH THE AFTERNOON AND WILL CAUSE MORE FLOODING.
 
REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES
ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR
CHILDREN P*LAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS.
 
RWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 1:52 AM EST, 9 hours 28 minutes earlier.

Area forecast discussion, Feb 4, 1:52 AM EST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
152 AM EST WED FEB 4 1998

CAE/FFC: WINDY MOUNTAINS TODAY. BREEZY ELSEWHERE. FLOOD WATCH TODAY.
RAH: WIND ADVISORY THIS MORNING MOUNTAINS...WINDY ELSEWHERE.
     FLOOD WATCH TODAY. WINTER WEATHER ADVISORY TODAY AND TONIGHT
     MOUNTAINS.

UPPER LOW TO LIFT NE DURING THIS PACKAGE...WHILE ANOTHER LOW ENTERS
CENTRAL PLAINS AT END OF PACKAGE. SURFACE LOW TRACKS ALONG CAROLINA
COAST DAY ONE. WRAP AROUND MOISTURE TO REMAIN OVER AREA THROUGH 48
HOURS...BUT DRIER AIR WORKING N TOWARD I-20 AT 48 HOURS. STRONG
UPSLOPE FLOW TO CONTINUE ALONG BLUE RIDGE TODAY. AS WINDS BACK
UPSLOPE STARTS W SIDE OF MOUNTAINS 18 HOURS. BY 36 HOURS WINDS BACK
ENOUGH TO PRODUCE DOWNSLOPE COMPONENT UPSTATE SC...BUT DECREASING
THU. WITH MOST LIFT/MOISTURE EASTERN CAROLINAS DO NOT EXPECT HEAVY
QPF TODAY...BUT ENOUGH MOISTURE AND LIFT FOR HIGH POPS. GROUND WET
ENOUGH FOR PROBLEMS EVEN WITH HALF INCH AMOUNTS. PARTIAL THICKNESS
FROM ETA/NGM KEEP CRITCAL VALUES ON TN SIDE OF MOUNTAINS...BUT
BRING MARGINAL VALUES E ACROSS MOUNTAINS DAY TWO. MINOR COOLING NC
MOUNTAINS DAY ONE TO JUST BELOW 0 C...THEN MORE SUBSTANTIAL COOLING
DAY TWO TO -4 C. BEST LOW LEVEL WINDS IN NC TODAY...WEAKENING AND
MOVING NE BY THIS EVENING.

AVL   39/34/38   +96
CLT   45/38/44   +96
GSP   43/36/48   +94

JAT

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 12:54 PM ESTFlash Flood WarningGSPAnderson, Laurens4 hr

Nearby

Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.